Alert archive / Maryland / Tornado Warnings in 2008
Tornado Warning 30, NWS Baltimore/Washington
NWS Baltimore/Washington issued this tornado warning at Jul 30, 2008, 6:22 PM EDT for Allegany County, Maryland; Mineral County, West Virginia. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 30, 2008, 6:22 PM EDT (22:22 UTC)
- Expired
- Jul 30, 2008, 6:45 PM EDT
- In force
- 23 min
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
Counties Allegany County, MD, Mineral County, WV
The radar
The Sterling radar (KLWX), 142 km from the middle of the area, began a volume at 22:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 10.4 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 43 J/kg
- Mixed-layer CIN
- -153 J/kg
- Mixed-layer LCL
- 1222 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS51 KLWX 302222
TORLWX
MDC001-WVC057-302245-
/O.NEW.KLWX.TO.W.0030.080730T2222Z-080730T2245Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
622 PM EDT WED JUL 30 2008
THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A
* TORNADO WARNING FOR...
NORTHERN MINERAL COUNTY IN EASTERN WEST VIRGINIA...
SOUTHWESTERN ALLEGANY COUNTY IN WESTERN MARYLAND...
* UNTIL 645 PM EDT
* AT 620 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM WITH STRONG ROTATION 6 MILES NORTHWEST OF
WESTERNPORT...MOVING SOUTHEAST AT 35 MPH. THIS STORM HAS A HISTORY
OF PRODUCING A TORNADO NEAR ACCIDENT IN GARRETT COUNTY...AND
FUNNEL CLOUDS NEAR BITTINGER.
* LOCATIONS IMPACTED INCLUDE...
LONACONING...
WESTERNPORT...
PIEDMONT...
KEYSER...
LAT...LON 3958 7876 3938 7886 3946 7910 3948 7910
3947 7908 3948 7907 3952 7905 3953 7905
3963 7899
TIME...MOT...LOC 2221Z 290DEG 31KT 3956 7911
$$
KRAMAR2 follow-up statements
000
WWUS51 KLWX 302233
SVSLWX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
633 PM EDT WED JUL 30 2008
MDC001-WVC057-302245-
/O.CON.KLWX.TO.W.0030.000000T0000Z-080730T2245Z/
ALLEGANY MD-MINERAL WV-
632 PM EDT WED JUL 30 2008
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 645 PM EDT FOR NORTHERN
MINERAL AND SOUTHWESTERN ALLEGANY COUNTIES...
AT 629 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THE
LOCATION OF THE TORNADO WAS JUST NORTH OF FRANKLIN...OR NEAR
WESTERNPORT...MOVING SOUTHEAST AT 35 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
KEYSER...MCCOOLE...RAWLINGS...PINTO...SHORT GAP...REESES MILL AND
HEADSVILLE
LAT...LON 3958 7876 3938 7886 3946 7910 3948 7910
3948 7909 3947 7908 3948 7907 3953 7905
3961 7900
TIME...MOT...LOC 2232Z 299DEG 30KT 3951 7901
$$
KRAMAR000
WWUS51 KLWX 302240
SVSLWX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
640 PM EDT WED JUL 30 2008
MDC001-WVC057-302245-
/O.CON.KLWX.TO.W.0030.000000T0000Z-080730T2245Z/
ALLEGANY MD-MINERAL WV-
640 PM EDT WED JUL 30 2008
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 645 PM EDT FOR CENTRAL
MINERAL AND SOUTHWESTERN ALLEGANY COUNTIES...
AT 637 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO. THIS TORNADO WAS LOCATED EAST OF REYNOLDS...OR
NEAR WESTERNPORT...MOVING SOUTHEAST AT 25 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
KEYSER...MCCOOLE...RAWLINGS...SHORT GAP...REESES MILL AND HEADSVILLE
LAT...LON 3955 7877 3939 7886 3938 7886 3948 7907
3957 7897
TIME...MOT...LOC 2240Z 299DEG 21KT 3949 7897
$$
KRAMARWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this tornado warning went out at Jul 30, 5:27 PM EDT, 55 minutes earlier.
Area forecast discussion, Jul 30, 5:27 PM EDT, 55 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 527 PM EDT WED JUL 30 2008 .SYNOPSIS... A FRONTAL BOUNDARY WILL CROSS THE REGION THURSDAY. HIGH PRESSURE WILL BUILD OVER THE MID ATLANTIC FOR THE WEEKEND INTO NEXT WEEK. && .NEAR TERM /UNTIL 6 AM THURSDAY MORNING/... SEVERE THUNDERSTORM WATCH 774 IN EFFECT UNTIL MIDNIGHT ACROSS METRO AREAS AND LOWER SOUTHERN MARYLAND. EFFECTIVE SHEAR 40-45 KTS SUPPORTING SUPERCELL STRUCTURES...COINCIDENT WITH MLCAPE OF 1000-1500 J/KG. WATCHING MCV FEATURE ACROSS SW PA AT 5 PM...MOVING ESE NEAR THE MASON DIXON LINE THIS EVENING. ACARS SOUNDINGS INDICATES CAP HAS BROKEN...WITH STRENGTHENING MID LEVEL WINDS AHEAD OF MCV. INCREASING DYNAMICS SHOULD SUPPORT AN INCREASE OF STORM COVERAGE THIS EVENING. AFTR MDNGT THINGS SHOULD BE CALMING DOWN. XPCTG SOME HZ/FG AFT MDNGT. LOWS M60S-L70S. && .SHORT TERM /6 AM THURSDAY MORNING THROUGH 6 PM THURSDAY/... WHILE I MAINTAINED THE CHC OF THUNDER IN THE ZNS FOR THU...PERHAPS THIS CHC SHOULD BE DOWNPLAYED. HOWEVER...CD FNT STILL HANGS TO THE N OF THE AREA...AND WHEN YOU HV A BOUNDARY IN THE AREA AT THE PEAK OF SUMMER THE ALWAYS A CHC. ANOTHER VERY WARM DAY W/ TEMPS IN L90S OVER MUCH OF THE AREA. && .LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/... HIGH PRESSURE AT THE SURFACE WILL BUILD THURSDAY NIGHT INTO FRIDAY BEHIND THE COLD FRONT. THE MIDNIGHT SHIFT MENTIONED THE GFS TRENDING TOWARDS AN MCS GOING THROUGH FRIDAY NIGHT THEN A WAVE OF LOW PRESSURE ON SUNDAY. THE NAM IS ALSO STARTING TO ACKNOWLEDGE SOME TYPE OF DISTURBANCE OR DISTURBANCES THIS WEEKEND. TIMING HAS BECOME AN ISSUE WITH THESE POSSIBLE FEATURES. HAVE ADDED A SILENT SLIGHT CHANCE POP FOR NOW SATURDAY AND WILL BE INCREASING CLOUD COVER FOR PORTIONS OF THE WEEKEND. HIGH PRESSURE WILL BE IN CONTROL FOR EARLY NEXT WEEK...BRINGING A RETURN OF HOT AND HUMID CONDITIONS. && .AVIATION /22Z WEDNESDAY THROUGH MONDAY/... TSTMS MOVG INTO CENTRAL W.V. WL HV PTNL TO IMPACT ALL TAF SITES BTWN 22 AND 03Z. HVY RAIN AND STRONG WINDS ARE PSBL WITH THESE. IN PRE-DAWN HRS FOG IS PSBL. HIGH PRESSURE WILL BUILD OVER THE WEEKEND...BRINGING VFR CONDITIONS. && .MARINE... SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL MIDNIGHT...STORMS MAY CONTAIN DAMGING WINDS AND LARGE HAIL...WARRENTING ADDITIONAL SPECIAL MARINE WARNING THROUGH THE EVENING HOURS. LGT WINDS TNGT AND TMRW. HIGH PRESSURE WILL BUILD OVER THE WATERS FOR FRIDAY AND CONTINUE THROUGH THE WEEKEND. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...NONE. && ROGOWSKI/WOODY/SAR
Hazardous weather outlook, Jul 30, 5:08 PM EDT, 1 hour 14 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 508 PM EDT WED JUL 30 2008 ANZ530>537-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057- 311000- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD- SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS- CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- 508 PM EDT WED JUL 30 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF COLUMBIA. .DAY ONE...TONIGHT A SEVERE THUNDERSTORM WATCH HAS BEEN POSTED FOR THE OUTLOOK AREA THROUGH MIDNIGHT. AN UPPER-LEVEL DISTURBANCE WILL TRIGGER SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING. SOME THUNDERSTORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS AND HAIL. HIGH TEMPERATURES IN THE LOWER AND MIDDLE 90S ALONG WITH HIGH HUMIDITY WILL CAUSE HEAT INDICES TO PEAK AROUND 100 DEGREES THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP AGAIN ON THURSDAY ALONG AND AHEAD OF A FRONTAL BOUNDARY. A FEW OF THE STORMS COULD BECOME STRONG TO SEVERE. .SPOTTER INFORMATION STATEMENT... SKYWARN HAS BEEN ACTIVATED. MDZ003>005-009-010-501-502-VAZ021-025>031-036>042-050-051- WVZ050>055-501>504-311000- WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND- AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE- NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN- ORANGE-CULPEPER-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON- HARDY-WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL- 508 PM EDT WED JUL 30 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA... NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND WITH THE EXCEPTION OF GARRETT COUNTY. .DAY ONE...TONIGHT A SEVERE THUNDERSTORM WATCH HAS BEEN POSTED FOR THE NORTHWEST SUBURBS OF WASHINGTON AND BALTIMORE THROUGH MIDNIGHT. AN UPPER- LEVEL DISTURBANCE WILL TRIGGER SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING. SOME THUNDERSTORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS AND HAIL. HIGH TEMPERATURES IN THE LOWER AND MIDDLE 90S ALONG WITH HIGH HUMIDITY WILL CAUSE HEAT INDICES TO PEAK AROUND 100 DEGREES THIS AFTERNOON ACROSS CENTRAL VIRGINIA. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP AGAIN ON THURSDAY ALONG AND AHEAD OF A FRONTAL BOUNDARY. A FEW OF THE STORMS COULD BECOME STRONG TO SEVERE. .SPOTTER INFORMATION STATEMENT... SKYWARN ACTIVATION HAS BEEN ACTIVATED. ROGOWSKI
In the hours before
Special weather statement, Jul 30, 3:14 PM EDT, 3 hours 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 314 PM EDT WED JUL 30 2008 WVZ050-055-501>504-302015- EASTERN GRANT WV-EASTERN MINERAL WV-HAMPSHIRE WV-HARDY WV- WESTERN GRANT WV-WESTERN MINERAL WV- 314 PM EDT WED JUL 30 2008 ...STRONG THUNDERSTORMS TO AFFECT HARDY...HAMPSHIRE...WESTERN GRANT...EASTERN GRANT...WESTERN MINERAL AND EASTERN MINERAL COUNTIES... AT 314 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES WEST OF EMORYVILLE...MOVING EAST AT 34 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING TORRENTIAL RAIN...SMALL HAIL AND WIND GUSTS TO 40 MPH. LOCALLY AROUND A HALF INCH OF RAIN WILL BE POSSIBLE. THE COMMUNITIES OF ANTIOCH...PURGITSVILLE...RUSSELLDALE...KIRBY AND DELRAY WILL BE AFFECTED BY THIS STORM THROUGH 4PM. HTS
Special weather statement, Jul 30, 4:25 PM EDT, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 425 PM EDT WED JUL 30 2008 MDZ005-006-011-302100- CARROLL MD-NORTHERN BALTIMORE MD-SOUTHERN BALTIMORE MD- 425 PM EDT WED JUL 30 2008 ...STRONG THUNDERSTORMS TO AFFECT CARROLL AND BALTIMORE COUNTIES... AT 425 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES NORTHWEST OF RANDALLSTOWN...MOVING EAST AT 20 MPH. THE COMMUNITIES OF OWINGS MILLS...RANDALLSTOWN AND PIKESVILLE WILL BE AFFECTED BY THIS STORM. SMALL HAIL AND LOCALIZED WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE. KRAMAR
Special weather statement, Jul 30, 4:34 PM EDT, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 434 PM EDT WED JUL 30 2008 MDZ010-014-302100- ANNE ARUNDEL MD-HOWARD MD- 434 PM EDT WED JUL 30 2008 ...STRONG THUNDERSTORM TO AFFECT HOWARD AND NORTHWESTERN ANNE ARUNDEL COUNTIES... AT 434 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER SIMPSONVILLE...MOVING EAST AT 20 MPH. STORM INTENSITY WAS INCREASING...AND THE STORM WILL SOON BE CAPABLE OF PRODUCING SMALL HAIL AND LOCALIZED WIND GUSTS TO 40 MPH. THE COMMUNITIES OF ELKRIDGE AND SAVAGE WILL BE AFFECTED BY THIS STORM. KRAMAR
Special weather statement, Jul 30, 5:55 PM EDT, 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 555 PM EDT WED JUL 30 2008 MDZ007-302230- HARFORD MD- 555 PM EDT WED JUL 30 2008 ...STRONG THUNDERSTORMS TO AFFECT HARFORD COUNTY... AT 555 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES NORTHEAST OF NORRISVILLE...MOVING SOUTHEAST AT 23 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING HEAVY RAIN AND WIND GUSTS TO 50 MPH. LOCAL RAINFALL OF A HALF INCH WILL BE POSSIBLE. THE COMMUNITIES OF PYLESVILLE...ROCKS... WHITEFORD... STREET... CARDIFF...SCARBORO AND DARLINGTON WILL BE AFFECTED BY THIS STORM THROUGH 630 PM. HTS
Special weather statement, Jul 30, 5:59 PM EDT, 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 559 PM EDT WED JUL 30 2008 MDZ501-502-WVZ050-051-503-504-302300- CENTRAL AND EASTERN ALLEGANY MD-EASTERN MINERAL WV- EXTREME WESTERN ALLEGANY MD-HAMPSHIRE WV-MORGAN WV-WESTERN MINERAL WV- 559 PM EDT WED JUL 30 2008 ...A STRONG THUNDERSTORM TO AFFECT HAMPSHIRE...MORGAN...ALLEGANY AND MINERAL COUNTIES... AT 559 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 16 MILES NORTHWEST OF FRANKLIN...MOVING EAST AT 33 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING HAIL AND WIND GUSTS TO 50 MPH. THE COMMUNITIES OF LONACONING...WESTERNPORT...PIEDMONT...KEYSER... FORT ASHBY AND ROMNEY WILL BE AFFECTED BY THIS STORM. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE ISSUED. HTS
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 4:55 PM EDT | Severe Thunderstorm Warning | LWX | Baltimore, City of Baltimore | 50 min |
| Jul 30, 5:08 PM EDT | Severe Thunderstorm Warning | LWX | Baltimore, Harford | 28 min |
| Jul 30, 5:33 PM EDT | Severe Thunderstorm Warning | LWX | Baltimore, Harford | 42 min |
| Jul 30, 6:44 PM EDT | Tornado Warning | LWX | Allegany | 46 min |
| Jul 30, 7:21 PM EDT | Severe Thunderstorm Warning | LWX | Hampshire | 13 min |
Nearby
Tornado Warnings in Maryland, 2008Tornado Warnings in West Virginia, 2008Every tornado warning in 2008Tornadoes in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.